Jump to content
CrazyBoards.org

quit smoking now having psychosis


Recommended Posts

OK so I have been a smoker for about two years, started late for most people, and I am about two days into quitting. My problem is I am starting to hear voices in my head and see things. I am afraid to call the pdoc since I can't afford right now to see her. My other problem is that I am also very depressed and frankly scared. I have been stable and have had no med changes for the last two months (meds and dx are in sig). I feel like I can focus I mean I am writing this pretty ok but the voices are getting worse and like I said I am seeing things. I know they aren't real but I am not sure what to do. Should I just wait till all the nicotine is out of my system? I heard it only takes 72 hours and that quitting can make mental issues worse. Really I am looking for clear headed opinions on if I should just sit this one out and wait till my system is clear or just bite the bullet and call the doc. I am leaning towards calling but I am pretty tweaked right now. Thanks all.

Link to comment
Share on other sites

Uh, if I were you, I'd call p-doc right away, or (and this is terrible and in NO WAY a suggestion for YOU) pick up a cigarette, that's just what I personally would do.

However, My advice to you is certainly to call p-doc ASAP.

Did you quit cold turkey? Are you using the patch or gum or any NRT? That would probably help quite a bit.

Even on the patch, I was MUCH crazier than usual, but it helped me quit. Cold turkey is probably a pretty bad way to go, but a lot of people do so successfully.

If you are experiencing psychosis, you NEED to call p-doc.

Link to comment
Share on other sites

Hi. I'm really sorry you are going thru this.

Having less nicotine in your system would not cause hallucinations. You need to call you pdoc now.

The stress of quitting may have triggered an episode, but that does not mean that the level of nicotine in your system will cause psychosis to start or to end. Waiting for nicotine to clear your system just means more time between onset and treatment. The longer the delay, the worse the episode can get. Call your pdoc, say what's up, and get help.

Link to comment
Share on other sites

Just got off the phone with the pdoc she is reupping the abilify to 30mg(I was at this level previously and she has been tinkering with the abilify) and she wants me to page her if it gets worse and she said if I get real bad and can't get in touch with her to go to her local hospital of choice but that is a last option. Thanks for all the poking to do the right thing. I feel a little better having talked to her. Also she recommended the patch or gum instead of going cold turkey. Thanks again everyone.

Link to comment
Share on other sites

Just got off the phone with the pdoc she is reupping the abilify to 30mg(I was at this level previously and she has been tinkering with the abilify) and she wants me to page her if it gets worse and she said if I get real bad and can't get in touch with her to go to her local hospital of choice but that is a last option.

That's just what I was about to suggest.

Do you have any other AAP's that you've taken that worked for the thoughts? If the Abilify doesn't do the job, you could probably lower the dose and tack on a different AAP to try and get it under control before resorting to the hospital (since cost is an issue). Of course you'd want to page your pdoc about it first.. but it would be something to mention to her.

The stop smoking patch doesn't sound like a bad idea either. Especially if the lack of nicotine really is what set you off.

Hope you start feeling better soon.

Link to comment
Share on other sites

Get a nicotine patch/gum.

If this is a chemical reaction to nicotine withdrawal, please supplement the nicotine by using health friendly alternative delivery methods: transdermal patch, oral-gum.

The problem with cigs isn't the nicotine, it is the smoke which destroys your lungs and cuases cancer. The nicotine itself is, in comparison, harmless and maybe even beneficial for some conditions like depression/anxiety (wellbutrin was modeled after the effects of nicotine), some evidence suggests it keeps the brain healthy, etc. The problem is with smoking, not nicotine.

I've heard anecdotes of smokers with depression/mental problems becoming radically worse when they try to quit, which makes sense, as nicotine is psychoactive. But if at all possible try to avoid cigs, just supplement the nicotine... no need to ruin your lungs up if you can avoid doing so.

Link to comment
Share on other sites

I wanted to give an update- I am much better now and am pretty stable. The med adjustment seems to have done the trick.

Get a nicotine patch/gum.

If this is a chemical reaction to nicotine withdrawal, please supplement the nicotine by using health friendly alternative delivery methods: transdermal patch, oral-gum.

The problem with cigs isn't the nicotine, it is the smoke which destroys your lungs and cuases cancer. The nicotine itself is, in comparison, harmless and maybe even beneficial for some conditions like depression/anxiety (wellbutrin was modeled after the effects of nicotine), some evidence suggests it keeps the brain healthy, etc. The problem is with smoking, not nicotine.

I've heard anecdotes of smokers with depression/mental problems becoming radically worse when they try to quit, which makes sense, as nicotine is psychoactive. But if at all possible try to avoid cigs, just supplement the nicotine... no need to ruin your lungs up if you can avoid doing so.

The smoking part if it is why I wanted to quit. I work out and run at the gym then I would light a smoke and wonder why I even bothered working out. I know/knew it was bad but went to the smoking as a stress relief. I just want to be done with it. I talked to my pdoc and she too suggested the gum or patch to get me through the tough cravings while I get it all out of my system.

Link to comment
Share on other sites

Wow. Thread hit home for me.

I attempted to quit once and I swore I was dying. It was absolutely miserable. I felt completely out of sorts - very manic and very irritable and jumpy. Honestly I can't put it into words. But kudos to you for gittin' it done! I'm just not near ready to attempt trying again!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...